The intrathecal space is so frequently chosen for the administration of serums, drugs, antibiotics and anesthetic agents that it is sometimes forgotten that numerous serious and tragic sequelae have been reported following the use of this route. It therefore seems advisable to reemphasize the dangers which may ensue and critically to reevaluate the rationale of this mode of drug administration.
The injection of any foreign substance into the subarachnoid space produces an aseptic meningeal reaction characterized principally by pleocytosis and increased protein content.1 This reaction may occur following a purely diagnostic spinal puncture, a later tap revealing pleocytosis. Reynolds and Wilson2 reported 3 cases in which headache, nuchal stiffness, stupor, delirium and fever appeared from six to twelve hours after lumbar puncture. Repeated taps revealed sterile cloudy fluid with cell counts ranging from 2,900 to 17,670.
The introduction of each new therapeutic agent into the intrathecal space has